Drought, Northwest Plateau
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
New Mexico benefited from several impactful winter storms during January 2015. Precipitation was mostly above normal except for the northwest and far west.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
New Mexico benefited from several impactful winter storms during January 2015. Precipitation was mostly above normal except for the northwest and far west. One of the most significant winter storms of the season brought widespread, major snowfall to many areas on the 21st and 22nd. Another impressive storm dumped widespread rain and snow from late on the 29th into the 31st. There was very little change in the overall drought status across New Mexico with about one-third of the state in severe drought (D2) or worse, mostly focused across the west and northeast. Extreme drought conditions continued in the Four Corners Region from Gallup north to Shiprock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:08 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1108 PM MST WED DEC 31 2014 .AVIATION... 06Z TAF CYCLE CONDITIONS WILL RAPIDLY DETERIORATE AT GUP/FMN DURING THE NEXT FEW HOURS. A CONCENTRATED BAND OF SNOW WILL FORM ALONG THE PACIFIC COLD FRONTAL PASSAGE DURING THIS PERIOD. THE EVENT APPEARS TO BE A LITTLE SLOWER TO EVOLVE AND EJECT OUT OF AZ SO DELAYED SIGNIFICANT IFR/LIFR CONDITIONS 1 TO 2 HOURS AT WESTERN/CENTRAL TERMINAL SITES. WENT AHEAD AND ISSUED AN AWW DUE TO EXPECTED SNOW ACCUM FOR THE ABQ AIRPORT. TEMPERATURE PROFILE THERE. THE FRONTAL BAND SHOULD ALSO HOLD TOGETHER AND CREATE IMPACTS BETWEEN 11Z TO 13Z. IFR/MVFR CIGS WILL REMAIN ACROSS THE EASTERN PLAINS WITH SOME SNOWFALL EXPECTED. BASED ON THE LATEST MODEL SOUNDINGS...THINKING LESS POSSIBILITY FOR MIXED PRECIP AND MORE SNOW AT ROW. WILL CONTINUE TO MONITOR THAT. IMPROVING CONDITIONS STILL EXPECTED BEHIND THE FRONTAL BAND WITH SOME MVFR CIGS POSSIBLY REFORMING DURING THE AFTERNOON. SOME SITES THAT RECEIVE FRESH SNOWPACK COULD SEE REFORMATION OF LOWER CIGS BETWEEN 02Z TO 6Z 2ND. 50 && .PREV DISCUSSION...437 PM MST WED DEC 31 2014... .UPDATE... QUICK UPDATE TO LOWER MIN TEMPS ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS TO BELOW CURRENT READINGS. WITH ABUNDANT CLOUD COVER...DO NOT BELIEVE TEMPS WILL DROP MUCH MORE THAN CURRENT READINGS OVERNIGHT...BUT DID WANT TO LOWER THEM A FEW DEGREES. UPDATES OUT SHORTLY. 34 && .PREV DISCUSSION...313 PM MST WED DEC 31 2014... .SYNOPSIS... A POTENT WINTER STORM OVER ARIZONA WILL REACH THE FOUR CORNERS REGION EARLY NEW YEARS DAY. THIS SYSTEM WILL SPREAD SIGNIFICANT SNOW EASTWARD INTO WESTERN NEW MEXICO THIS NEW YEARS EVE AND NEW YEARS DAY. VERY COLD AIR ALREADY IN PLACE WILL ALLOW FOR SIGNIFICANT SNOWFALL AMOUNTS FOR EVEN THE LOWEST VALLEY FLOORS...ESPECIALLY THE NORTHWEST THIRD OF NEW MEXICO. EXPECT HAZARDOUS WINTER DRIVING CONDITIONS TONIGHT INTO NEW YEARS DAY...WITH POSSIBLE ROAD CLOSURES. A SECONDARY WAVE OF ENERGY WILL THEN SHIFT THE FOCUS FOR SIGNIFICANT WINTER WEATHER INTO CENTRAL AND SOUTHERN AREAS FRIDAY AND FRIDAY NIGHT...AND THIS PERIOD COULD BE EQUALLY AS IMPACTFUL. A QUICK HITTING SYSTEM COULD BRING LIGHT SNOW TO PARTS OF THE NORTHEAST AND FAR EAST LATER IN THE WEEKEND. TEMPERATURES ACROSS NORTHERN AND CENTRAL NEW MEXICO WILL HAVE DIFFICULTY MODERATING UNTIL AROUND MONDAY...REMAINING WELL BELOW AVERAGE THROUGH THE WEEKEND. && .DISCUSSION... POTENT 540DAM LOW CENTERED NEAR KINGMAN AZ WITH A BEAUTIFUL SATELLITE PRESENTATION. THE LEADING EDGE OF THE WARM CONVEYOR AIR STREAM CONTINUES TO EDGE CLOSER TO THE NM/AZ LINE BUT THUS FAR NO REPORTS OF PRECIP ACROSS OUR WESTERN OBS SITES. THIS TIME YESTERDAY WE WERE CURIOUS TO WHAT EXTENT RICHER SUB- TROPICAL MOISTURE WELL SOUTH OF THE LOW WOULD BE PULLED NORTHWARD. PAST COUPLE HOURS SUGGEST THAT MAY WELL BE OCCURRING OVER SE AZ AS MID- LEVEL WINDS BACK IN RESPONSE TO A SIGNIFICANT SHORTWAVE/VORT MAX NOW ROUNDING THE BASE OF THE LOW JUST SOUTH OF SAN DIEGO. WHILE NOT AN ESPECIALLY IMPRESSIVE TAP IT MAY WELL CHANGE TRENDS IN A NEW YORK MINUTE AS THE EVENING PROGRESSES. IDEA THAT THE MAIN CLOSED LOW WILL BECOME STRETCHED SW-NE SEEMS ON TARGET...AND THAT PROCESS TOO APPEARS TO BE UNDERWAY WHICH WOULD FURTHER SLOW DOWN THE OVERALL EASTWARD TRANSLATION SEVERAL HOURS AND ALLOW /POTENTIALLY/ THE AFOREMENTIONED MOISTURE TO WORK FARTHER NORTH AND EVENTUALLY EAST BEFORE THE MAIN FRONTAL BOUNDARY SWEEPS THROUGH OVERNIGHT INTO NEW YEARS DAY. AS A RESULT...A DYNAMIC PERIOD OF WINTER WX TO DEVELOP ACROSS FAR WESTERN NEW MEXICO THIS EVENING...WITH IMPACTS QUICKLY RAMPING UP AND SPREADING EAST AS THE FRONTAL PRECIP BAND MOVES EAST. PERIOD FROM ABOUT 8PM- MIDNIGHT STILL LOOKS TO BE THE MOST IMPACTFUL PERIOD FOR AREAS ALONG/WEST OF THE DIVIDE...WITH THE FOCUS SHIFTING TO CENTRAL AND NORTH-CENTRAL AREAS SHORTLY AFTER MIDNIGHT INTO THE MORNING HOURS OF NEW YEARS DAY. PERFECT TIMING. LATEST MODELS INCLUDING AVAILABLE HIGH RES SUGGEST THE FRONTAL BAND TO BECOME INCREASINGLY BROKEN AS IT MOVES TOWARD CENTRAL/NC NEW MEXICO BUT THAT COULD CHANGE...GIVEN HOW IMPRESSIVELY COLD THE AIR MASS REMAINS AHEAD OF THIS SYSTEM THAT WILL EASILY SATURATE WITH EVEN MODEST FORCING ALONG THE FRONT. LOW ELEVATION AREAS OF NW NEW MEXICO LOOK TO GET HAMMERED IN THIS PATTERN AS STEADY/WIDESPREAD MODERATE TO OCCASIONALLY HEAVY SNOW PERSISTS IN THE THE POST FRONTAL ENVIRONMENT. MEANWHILE... MIX OF LIGHT SNOW...SLEET AND POCKETS OF LIGHT FREEZING RAIN TO EXPAND NORTHWARD ACROSS THE PLAINS CORNER MAINTAINING A HAZARDOUS WINTER DRIVING THREAT THERE. WILL SHOW A DOWNWARD TREND FOR TOMORROW AFTERNOON INTO THE EVENING HOURS. A LATER SHIFT WILL LIKELY NEED TO CANCEL THE WARNINGS/ADVISORIES BEFORE 00Z FRI FOR PORTIONS OF THE CENTRAL/SW ZONES. THEN FORECAST LOOKS MORE INTERESTING FRIDAY AND FRIDAY NIGHT AS A SECONDARY LOW DEEPENS OVER SWRN NM AND PIVOTS EASTWARD THROUGH SAT AM. ECMWF...NAM HAVE BEEN CONSISTENTLY SHOWING THIS PATTERN AND NOW THE 12Z GFS HAS TRENDED THAT DIRECTION. THUS BULKED UP THE POP/SNOW MENTION FOR CENTRAL AND SOUTHERN AREAS ON FRIDAY AND FRIDAY NIGHT...WHICH MAY NOT BE ENOUGH. STILL HAVE CONCERN FOR THE FRIDAY NIGHT-SAT AM PERIOD FOR OUR CENTRAL ...SOUTH-CENTRAL AND EAST CENTRAL ZONES WHERE A SIGNIFICANT MESOSCALE SNOW BAND IS LIKELY TO SET UP. CLIPPER SYSTEM TO BRING REINFORCING BLAST OF BITTER COLD AIR SATURDAY NIGHT INTO SUNDAY WITH LIGHT SNOW RETURNING BRIEFLY BEFORE A DRY FORECAST PREDOMINATES MONDAY AND BEYOND. HAPPY NEW YEAR FROM THE NWS ABQ CREW...KJ && .FIRE WEATHER... THE OVERALL THEME OF WELL BELOW NORMAL TEMPERATURES...SNOW...AND ABUNDANT MOISTURE WILL REMAIN THE STORY THROUGH THE END OF THE WEEK. MUCH OF EASTERN NM IS STILL LOCKED IN THE FREEZER WITH LOW CLOUDS AND PATCHY LIGHT SNOW. MEANWHILE THE NEXT WINTER STORM SYSTEM IS APPROACHING WESTERN NM. ACCUMULATING SNOW WILL SPREAD ACROSS MUCH OF CENTRAL AND WESTERN NM TONIGHT INTO EARLY NEW YEARS DAY. THE HIGHEST TOTALS WILL FOCUS ALONG THE DIVIDE. SNOW SHOWERS WILL LINGER IN THE NORTHERN MTS THROUGH THE DAY. WINDS WILL BE LIGHTER WITH THIS NEXT EVENT. ANOTHER STORM SYSTEM WILL ATTEMPT TO TAKE SHAPE FRIDAY OVER FAR SOUTHEAST AZ AND MOVE SLOWLY EAST OVER SOUTHERN NM. THIS WOULD HELP FORCE ANOTHER ROUND OF ACCUMULATING SNOWFALL ALONG AND SOUTH OF I-40. TEMPS WILL REMAIN COLD THROUGH FRIDAY WITH HIGH HUMIDITIES. AGAIN WINDS DO NOT APPEAR TO BE AN ISSUE WITH THE POTENTIAL FRIDAY EVENT. WIDESPREAD POOR VENTILATION WILL BE THE RULE ALL AREAS BOTH DAYS. NORTHWEST FLOW WILL TAKE SHAPE SATURDAY. AN UPPER WAVE SLIDING TO THE SOUTHEAST MAY STRENGTHEN AS WELL AND CLIP NORTHERN AND NORTHEAST NM SATURDAY NIGHT...WITH ANOTHER SHOT OF COLD AIR AND SNOW FOR THE AREA. THIS WILL KEEP TEMPS BELOW NORMAL THROUGH SUNDAY...WITH AGAIN POOR VENTILATION MOST AREAS. A SLOW-WARMING AND DRYING TREND WILL ENSUE NEXT WEEK. THIS WILL ALLOW FOR SOME SNOW MELT TO REGULATE BOUNDARY LAYER HUMIDITY VALUES THROUGH THE WEEK. VENTILATION IS ALSO EXPECTED TO INCREASE WITH MANY AREAS BACK TO FAIR OR EVEN GOOD RATES. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ512>524-526-533>540. WINTER STORM WARNING UNTIL 5 PM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ501>511. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 559 AM MST WED DEC 31 2014 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 559 AM MST WED DEC 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT AREAS OF LIGHT WINTRY PRECIPITATION WILL CONTINUE OVER PORTIONS OF EAST CENTRAL TO SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. SOME REDUCTIONS IN VISIBILITY WILL BE POSSIBLE DUE TO SNOW...SLEET...AND FREEZING FOG WITH SLICK SPOTS LINGERING ON SOME AREA ROADWAYS. FRIGID TEMPERATURES AND VERY LOW WIND CHILL READINGS WILL ALSO PERSIST THROUGH THE DAY...ESPECIALLY IN EASTERN PARTS OF THE STATE. SNOW WILL THEN SPREAD INTO WESTERN NEW MEXICO THIS EVENING AND THEN INTO CENTRAL NEW MEXICO AFTER MIDNIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE STATE. A FEW TO SEVERAL INCHES OF ACCUMULATION WILL BE POSSIBLE WITH SNOW PACKED ROADS AND REDUCED VISIBILITY ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE TO IMPACT MANY CENTRAL AREAS OF NEW MEXICO ON THURSDAY WITH SOME IMPACTS FROM LIGHTER SNOW AND SLEET ALSO POSSIBLE IN EAST CENTRAL TO SOUTHEASTERN PORTIONS OF THE STATE. THE COVERAGE AND INTENSITY OF SNOW WILL BE BRIEFLY TRENDING LESS BY THURSDAY NIGHT...HOWEVER ANOTHER DISTURBANCE ALOFT IS EXPECTED TO BRING ADDITIONAL SNOW TO THE STATE ON FRIDAY AND FRIDAY NIGHT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT SNOWFALL REPORTS TO OUR FACEBOOK PAGE OR ON TWITTER USING THE HASHTAG N M W X. 52
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555735, 555736, 555737, 555738, 555739, 555741, 555742, 555743, 555744, 555745, 555746, 555747, 555748, 555749, 555750, 555751, 555752, 555753, 555754.